Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Spectral subspaces of $ L^p$ for $ p<1$


Author: A. B. Aleksandrov
Translated by: the author
Original publication: Algebra i Analiz, tom 19 (2007), nomer 3.
Journal: St. Petersburg Math. J. 19 (2008), 327-374
MSC (2000): Primary 42B35
DOI: https://doi.org/10.1090/S1061-0022-08-01001-7
Published electronically: March 21, 2008
MathSciNet review: 2340705
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Omega$ be an open subset of $ \mathbb{R}^n$. Denote by $ L^p_{\Omega}(\mathbb{R}^n)$ the closure in $ L^p(\mathbb{R}^n)$ of the set of all functions $ \varepsilon\in L^1(\mathbb{R}^n)\cap L^p(\mathbb{R}^n)$ whose Fourier transform has compact support contained in $ \Omega$. The subspaces of the form $ L^p_\Omega(\mathbb{R}^n)$ are called the spectral subspaces of $ L^p(\mathbb{R}^n)$. It is easily seen that each spectral subspace is translation invariant; i.e., $ f(x+a)\in L^p_\Omega(\mathbb{R}^n)$ for all $ f\in L^p_\Omega(\mathbb{R}^n)$ and $ a\in\mathbb{R}^n$. Sufficient conditions are given for the coincidence of $ L^p_\Omega(\mathbb{R}^n)$ and $ L^p(\mathbb{R}^n)$. In particular, an example of a set $ \Omega$ is constructed such that the above spaces coincide for sufficiently small $ p$ but not for all $ p\in(0,1)$. Moreover, the boundedness of the functional $ f\mapsto(\mathcal{F} f)(a)$ with $ a\in\Omega$, which is defined initially for sufficiently ``good'' functions in $ L^p_\Omega(\mathbb{R}^n)$, is investigated. In particular, estimates of the norm of this functional are obtained. Also, similar questions are considered for spectral subspaces of $ L^p(G)$, where $ G$ is a locally compact Abelian group.


References [Enhancements On Off] (What's this?)

  • 1. A. B. Aleksandrov, Essays on nonlocally convex Hardy classes, Complex Analysis and Spectral Theory (Leningrad, 1979/1980), Lecture Notes in Math., vol. 864, Springer, Berlin-New York, 1981, pp. 1-89. MR 0643380 (84h:46066)
  • 2. -, A class of interpolating Blaschke products and best approximation in $ L^p$ for $ p<1$, Comput. Methods Funct. Theory 2 (2002), no. 2, 549-578. MR 2038138 (2004k:30082)
  • 3. -, Badly approximable unimodular functions in weighted $ L^p$ spaces, Comput. Methods Funct. Theory 4 (2004), no. 2, 315-326. MR 2147388 (2006e:30037)
  • 4. A. B. Aleksandrov and P. P. Kargaev, Hardy classes of functions harmonic in the half-space, Algebra i Analiz 5 (1993), no. 2, 1-73; English transl., St. Petersburg Math. J. 5 (1994), no. 2, 229-286. MR 1223170 (94h:42034)
  • 5. V. V. Arestov, Integral inequalities for trigonometric polynomials and their derivatives, Izv. Akad. Nauk SSSR Ser. Mat. 45 (1981), no. 1, 3-22; English transl. in Math. USSR-Izv. 18 (1982), no. 1. MR 0607574 (82c:26019)
  • 6. A. Atzmon and A. Olevskiĭ, Completeness of integer translates in function spaces on $ R$, J. Approx. Theory 87 (1996), no. 3, 291-327. MR 1420335 (98a:46035)
  • 7. L. Carleson, Two remarks on $ H^{1}$ and BMO, Adv. Math. 22 (1976), no. 3, 269-277. MR 0477058 (57:16602)
  • 8. K. de Leeuw, The failure of spectral analysis in $ L^p$ for $ 0<p<1$, Bull. Amer. Math. Soc. 82 (1976), no. 1, 111-114. MR 0390656 (52:11479)
  • 9. P. L. Duren, B. W. Romberg, and A. L. Shields, Linear functionals on $ H^{p}$ spaces with $ 0<p<1$, J. Reine Angew. Math. 238 (1969), 32-60. MR 0259579 (41:4217)
  • 10. S. Yu. Favorov, Distributions of values of mappings of $ C^m$ into a Banach space, Funktsional. Anal. i Prilozhen. 21 (1987), no. 3, 91-92; English transl., Funct. Anal. Appl. 21 (1987), no. 3, 251-252. MR 0911786 (88k:32007)
  • 11. -, A generalized Kahane-Khinchin inequality, Studia Math. 130 (1998), no. 2, 101-107. MR 1623352 (99b:60028)
  • 12. C. Fefferman and E. M. Stein, $ H^{p}$ spaces of several variables, Acta Math. 129 (1972), no. 3-4, 137-193. MR 0447953 (56:6263)
  • 13. T. W. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1969. MR 0410387 (53:14137)
  • 14. J. Garcĭa-Cuerva and J. L. Rubio de Francia, Weighted norm inequalities and related topics, North-Holland Math. Stud., vol. 116, North-Holland Publishing Co., Amsterdam, 1985. MR 0807149 (87d:42023)
  • 15. E. A. Gorin and S. Yu. Favorov, Generalizations of the Khinchin inequality, Teor. Veroyatnost. i Primenen. 35 (1990), no. 4, 762-767; English transl., Theory Probab. Appl. 35 (1990), no. 4, 766-771 (1991). MR 1090504 (92g:60023)
  • 16. M. V. von Golitschek and G. G. Lorentz, Bernstein inequalities in $ L_p$, $ 0\le p\le+\infty$, Rocky Mountain J. Math. 19 (1989), no. 1, 145-156. MR 1016168 (90h:26020)
  • 17. V. Havin and B. Jöricke, The uncertainty principle in harmonic analysis, Ergeb. Math. Grenzgeb. (3), Bd. 28, Springer-Verlag, Berlin, 1994. MR 1303780 (96c:42001)
  • 18. F. John, Extremum problems with inequalities as subsidiary conditions, Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, 1948, Intersci. Publishers, Inc., New York, NY, 1948, pp. 187-204. MR 0030135 (10:719b)
  • 19. J.-P. Kahane, Séries de Fourier absolument convergentes, Ergeb. Math. Grenzgeb., Bd. 50, Springer-Verlag, Berlin-New York, 1970. MR 0275043 (43:801)
  • 20. S. Morris, Pontryagin duality and the structure of locally compact abelian groups, London Math. Soc. Lecture Note Ser., No. 29, Cambridge Univ. Press, Cambridge, 1977. MR 0442141 (56:529)
  • 21. N. K. Nikolski, Operators, functions, and systems: An easy reading. Vol. 1. Hardy, Hankel, and Toeplitz, Math. Surveys Monogr., vol. 92, Amer. Math. Soc., Providence, RI, 2002. MR 1864396 (2003i:47001a)
  • 22. D. M. Oberlin, Translation-invariant operators on $ L^{p}(G)$, $ 0<p<1$. II, Canad. J. Math. 29 (1977), no. 3, 626-630. MR 0430678 (55:3683)
  • 23. A. Olevskiĭ, Completeness in $ L^2(\mathbf R)$ of almost integer translates, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), no. 9, 987-991. MR 1451238 (98a:42002)
  • 24. A. Olevskii and A. Ulanovskii, Almost integer translates. Do nice generators exist?, J. Fourier Anal. Appl. 10 (2004), no. 1, 93-104. MR 2045527 (2005a:42023)
  • 25. K. Roth, Sur quelques ensembles d'entiers, C. R. Acad. Sci. Paris 234 (1952), 388-390. MR 0046374 (13:724d)
  • 26. W. Rudin, Fourier analysis on groups, Reprint of the 1962 original, Wiley Classics Library, A Wiley-Intersci. Publ., John Wiley and Sons, Inc., New York, 1990. MR 1038803 (91b:43002)
  • 27. J. H. Shapiro, Subspaces of $ L^{p}(G)$ spanned by characters: $ 0<p<1$, Israel J. Math. 29 (1978), no. 2-3, 248-264. MR 0477605 (57:17123)
  • 28. E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Math. Ser., No. 30, Princeton Univ. Press, Princeton, NJ, 1970. MR 0290095 (44:7280)
  • 29. E. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Math. Ser., No. 32, Princeton Univ. Press, Princeton, NJ, 1971. MR 0304972 (46:4102)
  • 30. E. Szemerédi, On sets of integers containing no $ k$ elements in arithmetic progression, Acta Arith. 27 (1975), 199-245. MR 0369312 (51:5547)
  • 31. H. Triebel, Theory of function spaces, Monogr. Math., vol. 78, Birkhäuser Verlag, Basel, 1983. MR 0781540 (86j:46026)
  • 32. D. C. Ullrich, Khinchin's inequality and the zeroes of Bloch functions, Duke Math. J. 57 (1988), no. 2, 519-535. MR 0962518 (89k:30008)
  • 33. Th. H. Wolff, Counterexamples with harmonic gradients in $ R^3$, Essays on Fourier Analysis in Honor of Elias M. Stein (Princeton, NJ, 1991), Princeton Math. Ser., vol. 42, Princeton Univ. Press, Princeton, NJ, 1995, pp. 321-384. MR 1315554 (95m:31010)
  • 34. A. Zygmund, Trigonometric series. Vols.  1, 2, 3rd ed., Cambridge Univ. Press, Cambridge, 2002. MR 1963498 (2004h:01041)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 42B35

Retrieve articles in all journals with MSC (2000): 42B35


Additional Information

A. B. Aleksandrov
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia
Email: alex@pdmi.ras.ru

DOI: https://doi.org/10.1090/S1061-0022-08-01001-7
Keywords: Translation invariant subspace, spectral subspace, Hardy classes, uniqueness set
Received by editor(s): November 8, 2006
Published electronically: March 21, 2008
Additional Notes: Supported in part by RFBR (grant no. 05-01-00924)
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society